Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 20, 2020, 9:44 AM EDT for Citrus County, Levy County, Sumter County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2020, 9:44 AM EDT (13:44 UTC)
- Expired
- Apr 20, 2020, 10:00 AM EDT
- In force
- 16 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Citrus County, FL, Levy County, FL, Sumter County, FL
The radar
The Tampa radar (KTBW), 138 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 7:02 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 1.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 22.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:46 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 20, 7:46 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
746 AM EDT Mon Apr 20 2020
.UPDATE...
...MESOSCALE DISCUSSION...
A line of storms associated with an advancing cold front are just
arriving in offshore waters and northern Levy County. Environmental
conditions ahead of the line remain favorable for storms to
maintain current strength and even possibly intensify.ML CAPE
values are on the order of 3000J/KG. As little as a few hundred
J/KG is sufficient, so there is plenty of instability for storms
to work with. Both shear and helicity are of lower magnitudes, but
sufficient. Bulk shear values are between 50 to 60kts, which are
enough to sustain storms. Helicity values are running in the
200-250 range, which is strong enough to support organized storms
and a brief tornado cannot but completely ruled out.
A severe thunderstorm watch is now in effect given the environment
that is reasonably favorable for damaging winds. Favorable
conditions will continue to exist for the next few hours, but upper-
level energy is expected to move away from our area later today,
reducing the threat as the line pushes southward. There will still
be enough support for the sustainment of storms, though, so we'll
continue to monitor storms as they make their way southward.
&&
.AVIATION...
A line of storms will be approaching all terminals later today, but
before they do, a strong gradient will lead to gusty conditions from
the SW at TAF sites. While still a little too uncertain to mention
in TAFs, brief periods of MVFR are also possible as storms pass
airports, and some lingering MVFR conditions are still likely for
the next couple hours before heating begins to lift ceilings.
&&
.MARINE...
Hazardous boating conditions will exist through the morning and into
the afternoon hours as a line of storms moves through coastal
waters. These will be capable of producing strong winds, and
frequent lightning. A Severe Thunderstorm Watch is in effect for
portions of coastal waters. Ahead of the line, strong winds will
lead to rough seas. A Small Craft Advisory is in effect for northern
and central offshore waters along with Tampa Bay.
&&
.Preliminary Point Temps/PoPs...
TPA 84 67 85 66 / 70 20 0 0
FMY 88 72 88 66 / 30 50 20 0
GIF 87 65 88 62 / 70 20 0 0
SRQ 86 69 85 66 / 60 40 0 0
BKV 84 63 85 60 / 80 10 0 0
SPG 85 68 85 67 / 70 30 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday afternoon for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
Lake Wind Advisory until 7 PM EDT this evening for Coastal
Charlotte-Coastal Citrus-Coastal Hernando-Coastal
Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-Highlands-
Inland Charlotte-Inland Citrus-Inland Hernando-Inland
Hillsborough-Inland Lee-Inland Levy-Inland Manatee-Inland
Pasco-Inland Sarasota-Pinellas-Polk-Sumter.
Gulf waters...Small Craft Advisory until 8 PM EDT this evening for Coastal
waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Tarpon Springs to Suwannee River FL out
20 NM-Tampa Bay waters-Waters from Englewood to Tarpon
Springs FL out 20 to 60 NM-Waters from Tarpon Springs to
Suwannee River FL out 20 to 60 NM.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...97/Flannery
UPPER AIR...24/Hubbard
DECISION SUPPORT...27/ShiveleyHazardous weather outlook, Apr 20, 5:22 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 522 AM EDT Mon Apr 20 2020 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-202130- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 522 AM EDT Mon Apr 20 2020 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... A cold front will bring a line of thunderstorms through the region today and tonight. These storms will be capable of producing gusty winds...locally heavy rains...and deadly lightning strikes. Additionally...some storms could be severe and the region is under a marginal risk for severe weather. ...COASTAL FLOOD IMPACT... Minor coastal flooding will be possible today...mainly for Levy and Citrus Counties. The greatest threat will be during the high tide cycle between 11 am and 2 pm. ...RIP CURRENT IMPACT... High surf will produce rip currents along area beaches. ...MARINE IMPACTS... Southwest winds of around 20 knots will lead to hazardous boating conditions. Winds are forecast to subside tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Carlisle
In the hours before
Local storm report, Apr 20, 8:50 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
850 AM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM TSTM WND GST CEDAR KEY 29.15N 83.04W
04/20/2020 E53 MPH GMZ850 FL MESONET
WXSTEM IN CEDAR KEY REPORTED 53MPH WIND
GUST.
&&Local storm report, Apr 20, 8:59 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
859 AM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM TSTM WND GST 1 SSE CEDAR KEY 29.14N 83.03W
04/20/2020 M52 MPH GMZ850 FL BUOY
BUOY STATION CKYF1 CEDAR KEY, FL.
&&Local storm report, Apr 20, 9:09 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
909 AM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND DMG 2 NNE CEDAR KEY 29.18N 83.02W
04/20/2020 LEVY FL LAW ENFORCEMENT
CEDAR KEY PD REPORTED DOWN TREE NEAR
WILDLIFE REFUGE.
&&Local storm report, Apr 20, 9:17 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
917 AM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM TSTM WND GST 1 SSE CEDAR KEY 29.14N 83.03W
04/20/2020 M71 MPH GMZ850 FL BUOY
BUOY STATION CKYF1 CEDAR KEY, FL.
&&Special weather statement, Apr 20, 9:29 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
929 AM EDT Mon Apr 20 2020
FLZ043-139-142-239-242-201400-
Coastal Citrus FL-Inland Citrus FL-Sumter FL-Coastal Levy FL-
Inland Levy FL-
929 AM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CITRUS...NORTHWESTERN
SUMTER AND SOUTHEASTERN LEVY COUNTIES UNTIL 1000 AM EDT...
At 928 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles west of Rainbow Lakes Estates to 17
miles northwest of Crystal River Airport. Movement was east at 40
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Beverly Hills, Black Diamond, Hernando, Inglis, Arbor Lakes,
Citronelle, Crystal Manor, River Lakes Manor, Citrus Springs, Pine
Ridge, Lebanon, Stokes Ferry, Brent Wood and Citrus Hills.
A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
northern, central and west central Florida.
LAT...LON 2913 8287 2919 8254 2904 8254 2905 8246
2901 8242 2902 8240 2900 8236 2896 8231
2896 8219 2886 8221 2894 8284 2906 8288
TIME...MOT...LOC 1328Z 267DEG 48KT 2909 8281 2899 8283
TBWSpecial weather statement, Apr 20, 9:37 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
937 AM EDT Mon Apr 20 2020
FLZ043-142-148-242-248-201415-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-Sumter FL-
937 AM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CITRUS...NORTHERN SUMTER AND
NORTHWESTERN HERNANDO COUNTIES UNTIL 1015 AM EDT...
At 936 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Homosassa to 20 miles
northwest of Weeki Wachee Gardens. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Brooksville, Inverness, Wildwood, Bushnell, Homosassa Springs,
Beverly Hills, Inverness Airport, Crystal River Airport, Black
Diamond, North Brooksville, Homosassa, Inverness Highlands South,
Inverness Highlands North, South Brooksville, North Weeki Wachee,
Sugarmill Woods, Lake Panasoffkee, Coleman, Royal Highlands and
Lecanto.
A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
central and west central Florida.
LAT...LON 2894 8278 2885 8195 2881 8195 2853 8228
2860 8276 2879 8282 2889 8282
TIME...MOT...LOC 1336Z 272DEG 43KT 2883 8271 2866 8293
TBWThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:33 AM EDT | Special Marine Warning | TBW | 117 min | |
| Apr 20, 7:33 AM EDT | Special Weather Statement | TBW | Levy | 42 min |
| Apr 20, 8:00 AM EDT | Severe Thunderstorm Warning | TBW | Levy | 45 min |
| Apr 20, 8:43 AM EDT | Severe Thunderstorm Warning | TBW | Levy | 32 min |
| Apr 20, 9:12 AM EDT | Severe Thunderstorm Warning | TBW | Levy | 18 min |
| Apr 20, 9:25 AM EDT | Special Marine Warning | TBW | 2 hr | |
| Apr 20, 9:29 AM EDT | Special Weather Statement | TBW | Citrus | 31 min |
| Apr 20, 9:37 AM EDT | Special Weather Statement | TBW | Citrus, Sumter | 38 min |
| Apr 20, 10:09 AM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Sumter | 36 min |
| Apr 20, 10:33 AM EDT | Tornado Warning | TBW | Sumter | 27 min |
| Apr 20, 10:50 AM EDT | Special Weather Statement | TBW | Sumter | 40 min |
| Apr 20, 11:07 AM EDT | Special Weather Statement | TBW | Pasco | 38 min |
| Apr 20, 11:15 AM EDT | Severe Thunderstorm Warning | TBW | Hernando, Hillsborough, Pasco, Pinellas | 30 min |
| Apr 20, 11:27 AM EDT | Special Marine Warning | TBW | 2 hr | |
| Apr 20, 11:40 AM EDT | Special Weather Statement | TBW | Hillsborough, Pinellas | 50 min |
| Apr 20, 11:48 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco, Pinellas, Polk, Sumter | 27 min |
| Apr 20, 12:09 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco, Pinellas, Polk, Sumter | 36 min |
| Apr 20, 12:29 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Pinellas | 31 min |
| Apr 20, 12:33 PM EDT | Special Weather Statement | TBW | Hillsborough | 42 min |
| Apr 20, 12:41 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Polk | 34 min |
| Apr 20, 12:56 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee | 34 min |
| Apr 20, 1:05 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Polk | 25 min |
| Apr 20, 1:11 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 34 min |
| Apr 20, 1:25 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Polk | 35 min |
| Apr 20, 1:26 PM EDT | Special Marine Warning | TBW | 2 hr | |
| Apr 20, 1:27 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Manatee | 33 min |
| Apr 20, 1:55 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 35 min |
| Apr 20, 2:00 PM EDT | Special Weather Statement | TBW | Hardee, Manatee | 45 min |
| Apr 20, 2:42 PM EDT | Special Weather Statement | TBW | Highlands | 48 min |
| Apr 20, 3:29 PM EDT | Special Weather Statement | TBW | Highlands | 31 min |
| Apr 20, 3:33 PM EDT | Special Marine Warning | TBW | 57 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.